Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2015 (2015), Article ID 310934, 5 pages
http://dx.doi.org/10.1155/2015/310934
Research Article

Remarks on the Regularity Criterion of the Navier-Stokes Equations with Nonlinear Damping

1School of Mathematics and Statistics, Hubei University, Wuhan 430062, China
2Institute of Engineering and Technology, Hubei University of Science and Technology, Xianning 437100, China

Received 16 March 2015; Accepted 26 May 2015

Academic Editor: Zenghui Wang

Copyright © 2015 Weihua Wang and Guopeng Zhou. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper is concerned with the regularity criterion of weak solutions to the three-dimensional Navier-Stokes equations with nonlinear damping in critical weak spaces. It is proved that if the weak solution satisfies ,  , then the weak solution of Navier-Stokes equations with nonlinear damping is regular on

1. Introduction

In this study we consider the Cauchy problem of the three-dimensional Navier-Stokes equations with the nonlinear dampingtogether with the initial datawhere and denote the unknown velocity fields and the unknown pressure of the fluid. , is the nonlinear damping. Moreover, represents the gradient operator, denotes the Laplacian operator, and

The mathematical model (1) is from the resistance to the motion of the flows. It describes various physical situations such as drag or friction effects, porous media flow, and some dissipative mechanisms [1, 2]. When the nonlinear damping term in (1) disappears, the system reduces the classic Navier-Stokes equations [3, 4]In the mathematical viewpoint, therefore, Navier-Stokes equations with the nonlinear damping are a modification of the classic Navier-Stokes equations. There is a large literature on the well-posedness and large time behavior for solutions of Navier-Stokes equations with the nonlinear damping (see [1, 5, 6]).

However it is not known whether the weak solution of Navier-Stokes equations with the nonlinear damping (1) is regular or smooth for a given smooth and compactly supported initial velocity . Fortunately, the regularity of weak solutions for Navier-Stokes equations with the nonlinear damping (1) can be derived when certain growth conditions are satisfied. This is known as a regularity criterion problem. Recently, Zhou [7] studied the regularity criterion for weak solutions for Navier-Stokes equations with the nonlinear damping (1) in critical Lebesgue spaces. That is, if a weak solution of Navier-Stokes equations with the nonlinear damping (1) satisfiesthen the weak solution is smooth on .

Since Navier-Stokes equations with the nonlinear damping (1) are a modification of the classic Navier-Stokes equations, it is necessary to mention some regularity criteria of weak solutions for Navier-Stokes equations and related fluid models [8, 9]. As for this direction, the first result of Navier-Stokes equations is studied by He [10] and improved by Dong and Zhang [11], Pokorý [12, 13], and Zhou [14]. One may also refer to some interesting regularity criteria on related fluid models (see [15] and the references therein).

The main purpose of this paper is to investigate the regularity criteria of weak solutions with the aid of two components of velocity fields in critical weak space. To do so, we recall the definition of the weak solution of Navier-Stokes equations with the nonlinear damping (1).

Definition 1. A measurable function is called a weak solution of Navier-Stokes equations with the nonlinear damping (1) on if satisfies the following properties:(i) and ;(ii)for any with (iii) in the distribution space ;(iv) satisfies the energy inequality for

The main result on the regularity criteria of the weak solutions of Navier-Stokes equations with the nonlinear damping (1) is now read.

Theorem 2. Suppose and is a weak solution of Navier-Stokes equations with the nonlinear damping (1) in . If any two components of velocity fields satisfythen is smooth on .

This result improves the earlier regularity criterion involving (7). Furthermore, Theorem 2 also implies the following regularity criterion for weak solutions of Navier-Stokes equations with the nonlinear damping (1).

Theorem 3. Suppose and is a weak solution of Navier-Stokes equations with the nonlinear damping (1) in . If any two components of velocity fields satisfythen is smooth on .

Remark 4. The main idea in the proof of Theorem 2 is borrowing from the argument of previous results on classic Navier-Stokes equations [16] and together with energy methods.

2. Preliminaries

To start with, let us recall the definitions of some functional spaces. with is a Lebesgue space under the norm and the Hilbert space

To define the Lorenz space with , , if and only ifwhere is Lebesgue measure of the set .

Actually Lorentz space may be alternatively defined by real interpolation (see Triebel [17])with In particular, is equivalently to the norm

Furthermore, the definition implies the continuous relationship In fact it is easy to check and thus it is readily seen that

We also recall the Hölder inequality in Lorentz space which plays an important role in the next section.

Lemma 5 (O’Neil [18]). Let and with Then satisfies the Hölder inequality of Lorentz spaceswhere

3. A Priori Estimates

In this section we will prove a priori estimates for smooth solutions of (1) described in the following.

Theorem 6. Let , let , and let be a local smooth solution of the Navier-Stokes equations with the nonlinear damping (1). If also satisfies (11), namely,then the a priori estimateholds true.

Proof of Theorem 6. Multiplying both sides of the Navier-Stokes equations with the nonlinear damping (1) with and integrating in , we havewhere we have used For the right hand side of (26) we have where we have used the fact that the divergence-free condition For , we haveFor , similarly we obtainFinally for , applying the fact Plugging the estimates into the right hand side of (26), it follows thatApplying Hölder inequality and Young inequality, we have for the right hand side of (33)Applying the Gagliardo-Nirenberg inequality in Lorentz spaces, that is, thus we have from (33) which impliesIn particular,Employing the Gronwall inequality, it follows thatHence we haveWe take the Gronwall inequality into account again to getHence we obtain a priori estimates of :

4. Proof of Theorem 2

Under the a priori estimates in Theorem 6, we now are in a position to complete the proof of Theorem 2. Since with , by the existence theorem of local strong solutions to the Navier-Stokes equations with nonlinear damping , there exist a constant and a unique smooth solution of (1) satisfying (refer to [19]) Note that the weak solution satisfies the energy inequality (9). It follows from the weak-strong uniqueness criterion that Thus it is sufficient to show that . Suppose that . Without loss of generality, we may assume that is the maximal existence time for . Since on , by the assumptions (11), Therefore it follows from (25) that the existence time of can be extended after which contradicts the maximality of .

This completes the proof of Theorem 2.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported by the National Natural Science Foundation of China (Grant no. 61340042), the Natural Science Foundation of Hubei Province (Grant no. 2013CFC011), and the Project of the Education Department of Hubei Province (Grant nos. T201009 and D20132801).

References

  1. D. Bresch and B. Desjardins, “Existence of global weak solutions for a 2D viscous shallow water equations and convergence to the quasi-geostrophic model,” Communications in Mathematical Physics, vol. 238, no. 1-2, pp. 211–223, 2003. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  2. Z.-Q. Luo, “Optimal convergence rates for solutions of the monopolar non-Newtonian flows,” Abstract and Applied Analysis, vol. 2014, Article ID 738729, 6 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  3. O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Fluids, Gorden Brech, New York, NY, USA, 1969.
  4. P. G. Lemarié-Rieusset, Recent Developments in the Navier-Stokes Problem, Chapman & Hall/CRC, Boca Raton, Fla, USA, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  5. X. Cai and Q. Jiu, “Weak and strong solutions for the incompressible Navier-Stokes equations with damping,” Journal of Mathematical Analysis and Applications, vol. 343, no. 2, pp. 799–809, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. Y. Jia, X. Zhang, and B.-Q. Dong, “The asymptotic behavior of solutions to three-dimensional Navier-Stokes equations with nonlinear damping,” Nonlinear Analysis. Real World Applications, vol. 12, no. 3, pp. 1736–1747, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. Y. Zhou, “Regularity and uniqueness for the 3D incompressible Navier-Stokes equations with damping,” Applied Mathematics Letters, vol. 25, no. 11, pp. 1822–1825, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. J. Serrin, “On the interior regularity of weak solutions of the Navier-Stokes equations,” Archive for Rational Mechanics and Analysis, vol. 9, pp. 187–195, 1962. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. I. Kukavica and M. Ziane, “One component regularity for the Navier-Stokes equations,” Nonlinearity, vol. 19, no. 2, pp. 453–469, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. C. He, “Regularity for solutions to the Navier-Stokes equations with one velocity component regular,” Electronic Journal of Differential Equations, no. 29, 13 pages, 2002. View at Google Scholar · View at MathSciNet
  11. B.-Q. Dong and Z. Zhang, “The BKM criterion for the 3D Navier-Stokes equations via two velocity components,” Nonlinear Analysis: Real World Applications, vol. 11, no. 4, pp. 2415–2421, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. P. Penel and M. Pokorný, “Some new regularity criteria for the Navier-Stokes equations containing gradient of the velocity,” Applications of Mathematics, vol. 49, no. 5, pp. 483–493, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. M. Pokorný, “On the result of He concerning the smoothness of solutions to the Navier-Stokes equations,” Electronic Journal of Differential Equations, vol. 10, pp. 1–8, 2003. View at Google Scholar · View at MathSciNet
  14. Y. Zhou, “A new regularity criterion for weak solutions to the Navier-Stokes equations,” Journal de Mathématiques Pures et Appliquées, vol. 84, no. 11, pp. 1496–1514, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. B.-Q. Dong and Z.-M. Chen, “Regularity criteria of weak solutions to the three-dimensional micropolar flows,” Journal of Mathematical Physics, vol. 50, no. 10, Article ID 103525, 13 pages, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. B.-Q. Dong and Z.-M. Chen, “Regularity criterion for weak solutions to the 3D Navier-Stokes equations via two velocity components,” Journal of Mathematical Analysis and Applications, vol. 338, no. 1, pp. 1–10, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, vol. 18, North-Holland, Amsterdam, The Netherlands, 1978. View at MathSciNet
  18. R. O'Neil, “Convolution operators and L(p, q) spaces,” Duke Mathematical Journal, vol. 30, pp. 129–142, 1963. View at Publisher · View at Google Scholar · View at MathSciNet
  19. Y. Giga, “Solutions for semilinear parabolic equations in Lp and regularity of weak solutions of the Navier-Stokes system,” Journal of Differential Equations, vol. 62, no. 2, pp. 186–212, 1986. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus